Nebraska, 2010

Hail and Damaging Winds in Nebraska, August 9 to 10, 2010

August 9 to 10, 2010 · NWS LBF · 4 events in 3 counties and zones

A surface trough extended south through western Nebraska on August 9th. Deep moisture was in place and resulting thunderstorms produced heavy rainfall, several wind and hail reports as the thunderstorms moved east across western Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$40,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A surface trough extended south through western Nebraska on August 9th. Deep moisture was in place and resulting thunderstorms produced heavy rainfall, several wind and hail reports as the thunderstorms moved east across western Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 9, 2:00 PM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 9, 2:00 PM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CDT MON AUG 9 2010

.SYNOPSIS...
UPPER LEVEL RIDGE CENTERED OVER THE SE CONUS...WITH A TROF DIGGING
INTO THE PAC NW. THIS PLACES THE HIGH PLAINS IN SOUTHWEST FLOW. A
SHORT WAVE TROF IS CROSSING THE ROCKIES THIS AFTERNOON...WITH
CONTINUING WARM MOIST AIR AHEAD OF IT...ACROSS THE PLAINS. AT THE
SURFACE A NEARLY STATIONARY EAST/WEST BOUNDARY CONTINUES NEAR THE
NEB/KS BORDER.

&&

.SHORT TERM...
FORECAST CONCERNS FOCUS ON POPS/PRECIP AMOUNT TONIGHT...THEN HEAT
FOR MID WEEK. MAIN TROF ANALYZED ON H20 VAPOR IMAGERY CROSSING THE
ROCKIES ATM...WILL CONTINUE TO TREK NE TOWARDS THE CWA. AHEAD OF
THE TROF IS RICH MOISTURE WITH DEW PTS IN THE 60S AND LOW
70S...ALONG WITH TEMPS IN THE 80S TO LOWER 90S. THIS COMBINES WITH
SOME STEEP LAPSE RATES TO PRODUCE CAPE VALUES GREATER THAN 3K J/KG
BASED ON LATEST LAPS DATA. ALSO SEEING A WIND SHIFT LINE AND SOME
CONVERGENCE ACROSS THE EASTERN PANHANDLE OF NEB. THIS BOUNDARY
AND RICH MOISTURE HAS ALLOWED FOR SOME ISOLD STORMS TO DEVELOP
ALREADY. EXPECT THIS ACTIVITY TO CONTINUE AND INCREASE IN COVERAGE
WHEN THE MAIN TROF ARRIVES. SOME SEVERE WEATHER IS POSSIBLE
ALTHOUGH WITH A WEAKLY SHEERED ENVIRONMENT PRESENT NOT EXPECTING A
MAJOR OUTBREAK. MAIN THREAT IS FOR WINDS AND HAIL...HOWEVER NEAR
THE BOUNDARY...WHICH IS BEGINNING TO LIFT NORTH AS A WARM FRONT
TOWARDS THE I80 CORRIDOR...AN ISOLD TOR CANNOT BE RULED OUT.
OVERNIGHT THE STORMS EXPECTED TO CONGEAL INTO A COMPLEX. WITH PW/S
NEARING 2 INCHES...EXPECT SOME HEAVY RAIN. PLACEMENT OF THE
COMPLEX VARIES BY THE DIFFERENT MODELS FROM WESTERN...TO CENTRAL
NEB. IF THE TRACK GOES MORE CENTRAL...THEN PORTIONS OF N CENTRAL
WILL NEED TO BE WATCHED CAREFULLY FOR FLASH FLOODING.

WARM FRONT EXPECTED TO PUSH NORTHEAST AS RIDGE RETROGRADES WEST.
THIS WILL PUSH ACTIVITY MAINLY TO THE NORTH AND PUT WESTERN AND
N CENTRAL NEB BACK IN MORE ZONAL FLOW. AFTER SOME LINGERING
CHANCES TOMORROW...WAVE SLIDES EAST AND THE HEAT TURNS ON. BY
WED AND THURS...HIGHS PUSH IN THE MID AND UPPER 90S. UPPER LEVEL
DISTURBANCES SHOULD PUSH ACROSS TO THE NORTH WITH MOST OF THE CWA
DRY...AS NEXT COLD FRONT DIPS INTO THE PAC NORTHWEST FOR THURS.

.LONG TERM...
MED RANGE OPERATIONAL AND ENSEMBLE GUIDANCE IN MUCH BETTER AGREEMENT
THAN 24 HOURS AGO...THOUGH SCENARIO WITH RETROGRADING NW TROF INTO
REX PATTERN HAS BEEN SQUASHED. COOL DOWN FOR THE CWA AND ADJACENT
PLAINS LOOKING BETTER WITH LARGE SCALE TROF DROPPING FROM THE HIGH
LATITUDES INTO NC CONUS THIS WEEKEND. FRIDAY STILL THE MOST
PROBLEMATIC WITH TIMING OF THE INITIAL COLD FRONT THROUGH THE HIGH
PLAINS INTO THE MO VALLEY REGION. GFS MOST DRASTIC CHANGE FROM 24
HOURS AGO...BUT IS STILL ON THE SLOWER SIDE OF MODEL GROUPINGS. THE
FASTER SOLN WOULD DROP TEMPERATURES ON FRIDAY WELL INTO THE 80S WITH
ISENTROPIC LIFT AIDING IN AFTERNOON CONVECTION FRIDAY AS WELL.
FAVORED SOLN FROM HPC IS WITH THE FASTER SOLN BACKED UP BY ENSEMBLE
GROUPINGS AND TWEAKED FORECAST DOWN A FEW DEGREES FOR FRIDAY
ADJUSTED WINDS FOR AN AFTERNOON FROPA. MAY BE SOME DAY 2 FROPA
UPSLOPE PCPN IN THE SOUTHWEST ON SATURDAY...BUT OTHERWISE A COOLER
AND DRIER FORECAST...ESPECIALLY HUMIDITY WISE...WILL BE ON TAP.

&&

.AVIATION...
CONVECTION BLOOMING ACROSS THE HIGH PLAINS THIS AFTERNOON AND THIS
TREND SHOULD CONTINUE THROUGH THE EVENING AND OVERNIGHT HOURS.
CONFIDENCE HIGHEST FOR A THUNDERSTORM IN VCNTY OF KLBF TERMINAL
TOWARD THE MIDDLE TO LATE EVENING HOURS...WITH LESS CONFIDENCE OF A
STORM IN VCNTY OF KVTN HAVE ONLY PLACE A PROB 30 GROUP. THESE STORMS
WILL ALL HAVE THE CAPABILITY OF PRODUCING LOWERED FLIGHT CONDITIONS
IN HEAVY RAIN...POSSIBLY SMALL HAIL AND DANGEROUS WIND CONDITIONS.
THE CONVECTIVE ACTIVITY MAY PERSIST IN THE VCNTY OF THE KLBF
TERMINAL WELL INTO THE EARLY MORNING HOURS. VFR CONDITIONS ARE
EXPECTED BY SUNRISE ACROSS THE REGION...THOUGH HEAVY RAINFALL MAY
LEAD TO LIGHT FOG FORMATION IN THE PLATTE RIVER VALLEY AS WINDS
BECOME LIGHT AND VARIABLE TOMORROW MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS/SHORT TERM...MASEK
LONG TERM/AVIATION...13
Hazardous weather outlook, Aug 9, 1:51 PM MST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM CDT MON AUG 9 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-102100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
351 PM CDT MON AUG 9 2010 /251 PM MDT MON AUG 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE LIKELY ACROSS MUCH OF WESTERN AND
NORTH CENTRAL NEBRASKA THROUGH THE EVENING AND EARLY MORNING
HOURS. MODERATE INSTABILITY IS IN PLACE WHICH WILL ALLOW MANY OF THESE
STORMS TO PRODUCE HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS UP TO
50 MPH. LOWER AND MIDDLE WIND FIELDS ARE ONLY MARGINAL FOR SEVERE
WEATHER PRODUCTION AND ONLY A FEW STORMS ARE EXPECTED TO PRODUCE
DAMAGING WIND GUSTS AND LARGER HAIL. THIS AREA LOOKS TO BE LIMITED
TO AREAS WEST OF HIGHWAY 83 THIS EVENING. THUNDERSTORM COVERAGE
IS EXPECTED TO EXPAND ACROSS THE SANDHILLS AND NORTH CENTRAL
NEBRASKA OVERNIGHT. HEAVY RAINFALL WILL BE THE PRIMARY
THREAT...THOUGH A FEW STORMS WILL BE CAPABLE OF SMALL HAIL AND 40
MPH WIND GUSTS. LOCALIZED FLOODING MAY BE POSSIBLE IN AREAS THAT
RECEIVED HEAVY RAINFALL OVER THE PAST 24 HOURS...MAINLY ALONG AND
EAST OF HIGHWAY 183 IN NORTH CENTRAL NEBRASKA...WITH NORTHERN HOLT
COUNTY BEING MOST FAVORABLE FOR EXCESSIVE RUNOFF OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY EAST OF A LINE FROM SPRINGVIEW
TO CURTIS. A STRONG TO SEVERE STORM IS POSSIBLE OVER BOYD...HOLT
AND WHEELER COUNTIES.

THUNDERSTORMS ARE POSSIBLE THURSDAY...THURSDAY NIGHT AND FRIDAY
NIGHT. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

In the hours before

Special weather statement, Aug 9, 4:00 PM MST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
600 PM CDT MON AUG 9 2010

NEZ058-092345-
PERKINS NE-
500 PM MDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERKINS COUNTY UNTIL 545
PM MDT...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRANT...MOVING NORTHWEST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
WILD HORSE SPRING AROUND 505 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ROBERG
Local storm report, Aug 9, 4:56 PM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM CDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HEAVY RAIN       1 W ELLSWORTH           42.06N 102.31W
08/09/2010  M1.50 INCH       SHERIDAN           NE   PUBLIC

            MEMBER OF GENERAL PUBLIC MEASURED 1.50 INCHES OF RAINFALL
            SINCE 600 PM CDT.

0654 PM     HEAVY RAIN       ELLSWORTH               42.06N 102.29W
08/09/2010  M2.00 INCH       SHERIDAN           NE   PUBLIC

            MEMBER OF THE PUBLIC WENT OUTSIDE AND MEASURED 2.00
            INCHES OF RAIN THAT HAS OCCURRED SINCE 600 PM CDT.

&&

CARMEL
Local storm report, Aug 9, 5:57 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
757 PM CDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HEAVY RAIN       10 NNE ELLSWORTH        42.19N 102.21W
08/09/2010  M2.00 INCH       SHERIDAN           NE   PUBLIC

&&

CARMEL
Local storm report, Aug 9, 6:08 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
808 PM CDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HEAVY RAIN       ELLSWORTH               42.06N 102.29W
08/09/2010  M1.68 INCH       SHERIDAN           NE   CO-OP OBSERVER

            STORM TOTAL RAINFALL THROUGH 800 PM CDT HAD BEEN 1.68
            INCHES.

&&

CARMEL
Special weather statement, Aug 9, 6:21 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
821 PM CDT MON AUG 9 2010

NEZ094-100200-
WESTERN CHERRY NE-
721 PM MDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY COUNTY UNTIL
800 PM MDT...

AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF MOTHER LAKE...OR 34 MILES WEST OF
MULLEN...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHITMAN ROAD CROSSING THE NORTH BRANCH OF THE MIDDLE LOUP RIVER...
  INTERSECTION OF HIGHWAY 61 AND SURVEY VALLEY ROAD...
  ROUND LAKE...
  HIGHWAY 61 MILE MARKER 170...
  HIGHWAY 61 MILE MARKER 190...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR

The radar

The North Platte radar (KLNX), 190 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Deuel

When
August 9, 7:20 PM MST
Where
Deuel County, 3.71 mi W of Chappell
Measured
1.5 in hail
Reported by
Public
Coordinates
41.090, -102.540

Thunderstorm Wind, Arthur

When
August 9, 9:23 PM MST
Where
Arthur County, 0.52 mi E of Arthur
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.570, -101.690

A spotter reported winds up to 65 mph with very heavy rain and visibility at 100 yards.

Thunderstorm Wind, Arthur

When
August 9, 9:40 PM MST
Where
Arthur County, 0.52 mi E of Arthur
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.570, -101.690

A spotter reported 2 1/3 inch diameter tree limbs down in Arthur.

Thunderstorm Wind, Thomas

When
August 10, 12:00 AM CST
Where
Thomas County, Halsey
Measured
52 kt (60 mph) estimated gust
Crop damage
$40,000
Reported by
Public
Coordinates
41.900, -100.330

The public reported large mature ash trees downed in Halsey and in the Nebraska National Forest. Highway 86B was closed into the Halsey Forest due to tree damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248896, 248899, 248897, 248901.